Back to Ask the Diabetes Team Ask the Diabetes Team

From Singapore:

My 12-year-old daughter has had type 1 for the last three years. Her height is 150 cm (4 feet, 9 inches) and she weighs is 48 kg (106 pounds). Her periods have not started yet. She is on Lantus and NovoRapid. She takes 30 units of Lantus at bedtime, with 9.5 units of NovoRapid for breakfast, 9.5 units of NovoRapid for lunch, 4 units of NovoRapid for tea and 7 units of NovoRapid for dinner. In between, she eats about 15 grams of carbohydrates around 10 a.m. and 15 grams of carbohydrates for supper for which she is not taking any insulin. Since her growth spurt was slow, her endocrinologist started giving her growth hormone, which she takes before bedtime. She has been taking growth hormone for the last three months. Suddenly, her insulin requirements have changed drastically, from 23 units to 30 units of Lantus and and more NovoRapid, too. Sometimes she goes to bed with a reading between 6 mmol/L [108 mg/dl] and 7 mmol/L [126 mg/dl], has a snack of 15 grams of carbohydrates then wakes with a blood sugar of 8 mmol/L [144 mg/dl]. However, sometimes, she will wake up at 16.5 mmol/L [299 mg/dl]. What could be going on? Is she having a rebound? I am totally confused.

Although she takes Lantus around 10 p.m., her readings start going up between 4.30 and 5 p.m. even though she has not eaten anything. To overcome this problem, I started giving her 4 units of NovoRapid. If I do not give her NovoRapid at this time, she will go up to 20 mmol/L [363 mg/dl]. She often plays badminton in the evening. But, whether she is active or not, eating or not, her blood sugars start going up. What's going on?


It is extremely rare to have growth hormone deficiency and diabetes. Was the diagnosis of growth hormone deficiency based upon specific stimulation testing abnormalities, low IGF-1 and IGF-BP3 levels, pituitary MRI abnormalities, etc.? There is also some concern about increased retinal problems associated with growth hormone treatment and diabetes so careful eye checks should be ongoing.

Any use of growth hormone would likely be associated with increased insulin need. This happens when pubertal growth hormone increases and would happen with injected growth hormone as well so that what you are reporting is not unusual. It simply requires increased insulin doses.

Also, Lantus often does not last a full 24 hours in my experience and we almost always use twice-a-day Lantus often with more at bedtime and a lower dose at breakfast. Using blood glucose readings, you should be able to figure this out with the late afternoon and evening blood glucose values providing a guide for the morning Lantus dose and the morning and lunchtime values a guide for the bedtime Lantus values. Something like an additional 4 to 6 units of breakfast Lantus should work and may even also need a decreased bedtime Lantus dose as the overlap takes place.


Original posting 19 Jul 2007
Posted to Insulin and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.